Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 11, 2020Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 11, 2020, 5:52 PM EDT for Middlesex County, New Jersey. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 5:52 PM EDT (21:52 UTC)
Expired
Jul 11, 2020, 6:30 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 70 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS81 KPHI 112152
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
552 PM EDT Sat Jul 11 2020

NJZ010-012-112230-
Somerset-Middlesex-
552 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET AND
NORTHERN MIDDLESEX COUNTIES...

At 551 PM EDT, a strong thunderstorm was located over Millstone, or
near New Brunswick, moving northeast at 25 mph.

Wind gusts up to 45 mph and pea size hail are possible with this 
storm.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, East
Brunswick, North Brunswick, Carteret, Middlesex, Bound Brook,
Manville, Millstone, Colonia, Martinsville, North Brunswick Township,
Society Hill, Kendall Park, Woodbridge, South Plainfield and North
Plainfield.

This includes the following highways...
 New Jersey Turnpike between exits 10 and 12.
 Interstate 78 in New Jersey between mile markers 39 and 42.
 Interstate 287 in New Jersey between mile markers 0 and 15.
 Garden State Parkway between mile markers 126 and 134.

If outdoors, consider seeking shelter inside of a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
      4049 7428 4042 7456 4054 7465 4067 7446
      4066 7445 4066 7440 4063 7442 4060 7446
      4061 7431 4059 7429 4059 7420
TIME...MOT...LOC 2151Z 240DEG 21KT 4050 7455 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:55 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 11, 3:55 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
355 PM EDT Sat Jul 11 2020

.SYNOPSIS...
A weak cold front will cross our region tonight, then as it remains
just offshore a weak area of low pressure will track along it Sunday
night and Monday. This will pull the main weak cold front off the
coast Monday night. High pressure builds nearby Wednesday and
Thursday before moving offshore into Friday, then the next cold
front may arrive later Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers and thunderstorms have begun to develop across the area this
afternoon and will continue into the early evening. Post Tropical
Cyclone Fay will continue to lift northward into southeast Canada
today, while another low pressure will lift across the eastern Great
Lakes region and western New York, eventually pulling a cold front
across the Mid Atlantic region this evening. Ahead of the cold
front, an unstable airmass has developed with CAPE values over 2,000
J/kg, approaching 2,000-3,000 J/kg for some areas. Shear remains
fairly weak, only around 20-25 knots due to mid level winds of only
25-35 knots. Mid level lapse rates are not very steep, 6.0 or less,
and wet-bulb 0 heights are not very low either, although they may
lower slightly as storms move through. So severe hail is not a
significant threat, although there could be some small hail with
strongest storms. The main threat with any strong to severe storms
would be damaging winds. DCAPE is around 1,000-2,000 J/kg, and with
some dry air in the mid levels, this could locally enhance any
downdrafts. The strongest part of the advancing short wave is
expected to pass to our north, but enough of the short wave should
impact our area for showers and thunderstorms to impact at least
eastern Pennsylvania, and northern and central New Jersey this
afternoon.

The showers and thunderstorms are expected to lift to our north and
away from the area by sunset, and the remainder of the overnight
hours are expected to be precipitation free. It would not be
surprising to see some patchy fog late in the overnight, mainly for
areas where rain fell during the day and winds become light and
variable. This is mainly possible across portions of northeast
Pennsylvania and northern New Jersey.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday, the cold front is forecast to stall out as it moves
offshore of the east coast, then eventually may push back onshore or
redevelop back onshore by the afternoon into Sunday evening as an
area of low pressure develops along the boundary to our southwest
during the day, then moves across the area overnight. Most of the
daytime hours Sunday are expected to be dry as PW values will be an
inch or lower through much of the day. However, by the late
afternoon hours, a short wave/vorticity impulse will move across
eastern Pennsylvania and northern New Jersey, while another
approaches from the southwest. This could lead to a few showers or
thunderstorms late in the afternoon. Additional showers or
thunderstorms are expected to develop overnight Sunday into Monday
morning as a couple of more short wave/vorticity impulses are
expected to move across the area. PW values increase to 1.50-1.75
inches late Sunday into Sunday night, so some heavy rainfall could
occur for some showers or thunderstorms. The highest chances for
rain is located across portions of eastern Pennsylvania and northern
New Jersey.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Summary...Potentially unsettled at times Monday, otherwise warm to
hot. A few breaks should occur from the very humid conditions at
times.

Synoptic Overview...An upper-level trough will swing across the
Northeast and Mid-Atlantic regions Monday and Tuesday, with a
surface cold front being pushed offshore. High pressure builds
nearby Wednesday and Thursday before shifting eastward and offshore
into Friday. A ridge builds toward our area from the Tennessee
Valley region for the end of the week into the weekend, however
energy rolling along the northern periphery of the ridge may allow
for a cold front to drop into our area later Friday into Saturday.

For Monday and Tuesday...An upper-level trough will swing across the
Northeast and Mid-Atlantic regions during this time frame. At the
surface, a weak cold front is forecast to be positioned near the
coast although it may get pulled inland some as a weak area of low
pressure tracks along it Monday. The parent low should become more
focused across New England as the main portions of the trough aloft
moves across there. While there is forcing for ascent during Monday,
this may be weaker with a southern extent given the core of the
trough aloft forecast to be farther northward. While at least
scattered convection should occur, the overall organization will
depend on the forcing as well as the amount of shear. The forecast
soundings indicate that drying aloft increases through the day and
the stronger low to mid level flow is generally north of our region.
Given this, not anticipating severe weather however this will be
monitored given potentially steep low-level lapse rates.

The cold front is pushed out to sea Monday night and Tuesday as high
pressure to the west builds southeastward. The surface dew points
may mix out some during peak heating Tuesday. An upper-level trough
sliding across New England Tuesday may toss a weak front into our
far northern areas Tuesday night, however as of now not much is
anticipated with it.

For Wednesday and Thursday...Any lingering surface boundary across
our northern areas should lift north Wednesday as a warm front due
to a ridge building in from the west. Surface high pressure may
become more elongated along the East Coast, and if it becomes more
centered over New England then a more onshore low-level flow will
occur. Overall it looks dry on Wednesday, then perhaps some
convection may try and arrive later Thursday well ahead of a cold
front but with a possible pre-frontal trough. It could turn
hotter Thursday depending on the timing and strength of an
incoming ridge.

For Friday and Saturday...High pressure more anchored offshore will
result in a strengthening southerly flow. This will result in higher
dew points being advected northward ahead of an advancing cold
front. An upper-level trough sliding across the Great Lakes region
and adjacent Canada will move into the Northeast later Friday into
Saturday. The surface cold front may slow as it moves into our area
due to the upper-level trough potentially reloading to our west.
This setup could result in widespread convection, however intensity
and coverage at this time frame is much less certain. There is
some potential that high temperatures each day could be well
into the 90s for many areas, depending on how much ridging
occurs and the timing of any convection.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of today-this evening...Mostly VFR conditions will continue
outside of any showers or thunderstorms. Isolated showers and
thunderstorms will be possible for the rest of this afternoon into
early evening. The most likely places for thunderstorms to affect
the airport are for ABE, RDG, and TTN, although all areas could have
showers or thunderstorms in their vicinity through 22z-23z. Winds
will be mostly 5-10 knots, with occasional gusts around 15 knots.

This evening-Overnight...After showers and thunderstorms end, VFR
conditions are expected for the reminder of the overnight. Patchy
fog is possible to develop for some areas, mainly where rain fell
during the day, however, TAF sites are not expected to be affected.
Winds will southwest 5-10 knots early, then shift to the west around
5 knots, or become light and variable overnight.

Sunday...Mostly VFR. A chance of showers and thunderstorms beginning
in the afternoon and evening. Winds will shift from west to
southwest during the day, withs speeds around 5-10 knots, with
occasional gusts around 15 knots.

Sunday night...Mostly VFR, although patchy and low clouds may
develop late in the night and toward daybreak Monday A chance of
showers or thunderstorms starting in the evening and continuing into
the overnight. Winds will vary between south to southwest winds 5-10
knots or less.

Outlook...
Monday...Localized fog early, otherwise mainly VFR ceilings. Some
showers and thunderstorms possible which can lead to MVFR/IFR
conditions at times. Any showers and thunderstorms should end during
the evening. Southwest winds 5-10 knots, becoming west to northwest
5 knots or less at night. Moderate confidence.

Tuesday...Mainly VFR. Northwest winds around 10 knots, becoming
light and variable at night. Moderate confidence.

Wednesday and Thursday...Mainly VFR. Some showers and thunderstorms
possible Thursday afternoon and evening which would result in local
restrictions. Light and variable winds to start Wednesday becoming
southerly 5-10 knots, then continued southerly winds Thursday
potentially increasing to 10-15 knots. Low confidence with timing
and coverage of any showers and thunderstorms.

&&

.MARINE...
Tonight...A Small Craft Advisory remains in effect through 8 pm from
Little Egg Harbor northward as winds may continue to gust around 25
knots and seas continue around 5-6 feet. Winds and seas will lower
later this evening, although winds could gust around 20 knots at
times.

Sunday-Sunday night...Conditions expected to remain below advisory
levels through the period, although winds could gust around 20 knots
at times. There is a chance of showers and thunderstorms late Sunday
into Sunday night which could lead to locally higher winds and waves.

Outlook...
Monday...The winds are anticipated to be below Small Craft Advisory
criteria, however southwesterly winds may boost seas to around 5
feet for a time on the Atlantic coastal waters.

Tuesday and Wednesday...The conditions are anticipated to below
Small Craft Advisory criteria, however several wind shifts are
forecast.

Thursday...Southerly flow increases, however winds should remain
below Small Craft Advisory criteria as well as the seas.

Rip Currents...
A moderate risk for the formation of dangerous rip currents is
expected to continue through Sunday. Increased southerly winds
into this evening with waves remaining fairly elevated.
Conditions should then be similar on Sunday, although with
somewhat lower wave heights.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia Park, PA
(WNG704) remains off the air until further notice due to damage to
the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ450>451.

&&

Synopsis...Gorse
Near Term...Robertson
Short Term...Robertson
Long Term...Gorse
Aviation...Gorse/Robertson
Marine...Gorse/Robertson
Equipment...WFO PHI
Hazardous weather outlook, Jul 11, 3:59 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
359 PM EDT Sat Jul 11 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-122000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
359 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-122000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
359 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a moderate risk for the formation of dangerous rip currents
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-122000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
359 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 11, 11:58 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1158 AM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TROPICAL STORM   LAUREL                  38.56N 75.56W
07/10/2020                   SUSSEX             DE   COCORAHS

            MEDIUM SIZED TREE DOWN ALONG WITH MANY OTHER
            SMALLER LIMBS. TIME ESTIMATED.

&&

STAARMANN
Local storm report, Jul 11, 1:01 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       HILLSBOROUGH TWP        40.51N 74.68W
07/11/2020  M2.50 INCH       SOMERSET           NJ   PUBLIC

1200 PM     HEAVY RAIN       CEDARVILLE              39.63N 75.34W
07/11/2020  M4.88 INCH       SALEM              NJ   PUBLIC

1200 PM     HEAVY RAIN       WHITE HOUSE STATION     40.61N 74.77W
07/11/2020  M2.53 INCH       HUNTERDON          NJ   PUBLIC

1200 PM     HEAVY RAIN       HADDON TOWNSHIP         39.91N 75.05W
07/11/2020  M3.90 INCH       CAMDEN             NJ   MESONET

&&

GORSE
Special weather statement, Jul 11, 5:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
528 PM EDT Sat Jul 11 2020

NJZ010-012-112200-
Somerset-Middlesex-
528 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOMERSET AND NORTHWESTERN
MIDDLESEX COUNTIES...

At 528 PM EDT, a strong thunderstorm was located over Belle Mead, or
8 miles southwest of Somerville, moving northeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Brunswick, Somerville, Somerset, East Brunswick, Bridgewater,
North Brunswick, Middlesex, Bound Brook, Manville, Rocky Hill,
Millstone, Skillman, Flagtown, Cloverhill, Belle Mead, Martinsville,
Society Hill, North Brunswick Township, Kendall Park and South River.

This includes the following highways...
 New Jersey Turnpike near exit 10.
 Interstate 78 in New Jersey between mile markers 33 and 38.
 Interstate 287 in New Jersey between mile markers 7 and 19.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4046 7438 4038 7472 4051 7480 4051 7477
      4055 7474 4069 7454 4065 7452 4065 7451
TIME...MOT...LOC 2128Z 240DEG 21KT 4047 7470

Staarmann
Special weather statement, Jul 11, 5:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
552 PM EDT Sat Jul 11 2020

NJZ010-012-112230-
Somerset-Middlesex-
552 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET AND
NORTHERN MIDDLESEX COUNTIES...

At 551 PM EDT, a strong thunderstorm was located over Millstone, or
near New Brunswick, moving northeast at 25 mph.

Wind gusts up to 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, East
Brunswick, North Brunswick, Carteret, Middlesex, Bound Brook,
Manville, Millstone, Colonia, Martinsville, North Brunswick Township,
Society Hill, Kendall Park, Woodbridge, South Plainfield and North
Plainfield.

This includes the following highways...
 New Jersey Turnpike between exits 10 and 12.
 Interstate 78 in New Jersey between mile markers 39 and 42.
 Interstate 287 in New Jersey between mile markers 0 and 15.
 Garden State Parkway between mile markers 126 and 134.

If outdoors, consider seeking shelter inside of a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
      4049 7428 4042 7456 4054 7465 4067 7446
      4066 7445 4066 7440 4063 7442 4060 7446
      4061 7431 4059 7429 4059 7420
TIME...MOT...LOC 2151Z 240DEG 21KT 4050 7455

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:12 PM EDTCoastal Flood StatementPHIOcean14 hr
Jul 10, 8:46 PM EDTAreal Flood WarningPHICumberland, Gloucester, Salem13 hr
Jul 11, 5:28 PM EDTSpecial Weather StatementPHISomerset32 min
Jul 11, 6:02 PM EDTSpecial Weather StatementPHISussex13 min
Jul 11, 6:18 PM EDTSevere Thunderstorm WarningPHIMiddlesex27 min
Jul 11, 6:45 PM EDTSpecial Weather StatementPHIOcean30 min
Jul 11, 7:57 PM EDTSpecial Weather StatementPHIMonmouth33 min
Jul 10, 9:19 PM EDTAreal Flood WarningPHIMontgomery, Philadelphia6 hr
Jul 10, 9:29 PM EDTAreal Flood AdvisoryPHICarbon, Lehigh, Monroe, Northampton9 min
Jul 10, 9:36 PM EDTAreal Flood WarningPHICarbon, Lehigh, Monroe, Northampton8 hr

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.